Through the Haze
Seasonal allergies have struck my respiratory system. I have succumbed to corn harvesting season and have had to take my big allergy meds. These are the ones that knock me down for a good 24-hours, keep me drowsy, and accentuate my Meniere's disease vertigo. When I have to start this medication, I have to plan it very carefully. Today is the day.
The way I feel when medicated gives me a small amount of insight into how my students must feel when their psychotropic meds kick in. There are those side effects that are sometimes worth it, but sometimes those effects are more difficult to handle than the condition. I know several things about my medication effects - first, they are temporary. When my body is accustomed to the medication, the side effects will diminish. Second, my need for medication is temporary - once the first frost shows up, my allergy set will change and this level of medication will not be necessary. My students do not get a reprieve or even a choice in what and how they will take their medication - they just have to do so.
My medication haze illustrates to me that my clients have to deal with these types of symptoms daily. It is no wonder that some kids require lots of prompting to respond and others cannot sit still for a moment. Chemistry can help, but it also changes things internally.
As a music therapist, I am constantly reminded of the effect of medication on my students. They often have medication changes as our psychologist attempts to find the best combination of medication and therapy to assist the students in addressing their goal areas. We often have kids who are adjusting to one medication while being weaned off another med. Their presence in the music therapy session often varies - and it's not really a big surprise why if my body goes into such a dramatic change on less than a hundredth of what they take daily.
It is important for a therapist to acknowledge the effect of medication on clients. It is more important to continue to engage the client in treatment despite the effect. When I see changes in behavior patterns, I inquire about medication changes to assist me in figuring out the reason for the changes. I still need to be the most effective therapist that I can be. Knowing that a student may not be able to focus on directions due to a change in his brain chemistry is essential information for the therapist and the student. The therapist then needs to change her expectations and therapy format to accommodate the change and to continue to challenge the client in progressing towards his goals.
Better living through chemistry...with things to think about...for the client and the therapist...internal changes that overcome external stimuli.